Original Question: ‘Some years ago I had a Titanium plate put in my arm after a severe break. The bones have healed well but the plate is still in place. I have been wondering whether leaving the plate in my arm in the long term can cause side effects, because although I have been told that Titanium is inert in the body I have been getting strange itchy sensations on the back of my hands.
Have you come across any information on this subject?’
……….I wondered about this myself some years ago when I encountered a young lady who had recently had a Titanium plate inserted in her leg. Very shortly afterward she became covered in psoriasis which previously she had not had.
It could of course been a stress reaction of the body but I couldn’t be sure.
I have also seen referrals to studies that suggest that particulate (tiny particles) titanium may cause health problems either at the site overlying the implant or in more distant organs such as lungs and lymph nodes, particularly after some time of frictional wear.
The only actual study I have come across that attempted to prove this was carried out on sheep (poor things) and reported in the Australian Dental Journal 2002.The conclusion of this report was that there was no significant release of Titanium particles in the short term but there were some longer term trends that indicated that there could be an increase of debris after longer periods, particularly in the lungs.
I have not seen any further reports of this type, most back up the theory that Titanium is inert in the body.
There are a number of reports of suspected reactions to Titanium contained in sunscreens, however these could well be reactions to other constituents of the sunscreen.
I have also seen accumulations of Titanium in hair samples taken from people using either sunscreens or other skin products containing Titanium, but I guess this could be seen as an indication that the body rids itself of excess quite efficiently.